What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 10:13 AM CST, 12 minutes earlier.
Area forecast discussion, May 31, 10:13 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1113 AM CDT Thu May 31 2018
.MESOSCALE DISCUSSION...
Issued at 1111 AM CDT Thu May 31 2018
Current activity over southern Illinois, generally along and north
of Route 13 evolved from single discrete cells over southeast
Missouri, riding along the surface warm front on the north end of
a surface theta-e axis. Between 13z and 15z, the LAPS surface-
based theta-e ridge axis became oriented north to south ahead of
the expanding convection, allowing for a better low level bouyancy
and updraft balance for the organizing cold pool. It appears at
this time, most storms became surface based and are following the
surface warm front into southwest Indiana and west Kentucky.
Vast majority of the reports of severe weather damage have been
wind related this morning.
May seem some lessening of the intensity as the line moves out of
the surface theta-e max near and east of the Wabash River, but MCS
momentum may easily take it through the remainder of the Severe
Watch #136 through the noon hour.
The Convection allowing Models (CAM's) are a little behind on the
transfer of these thunderstorms through the WFO PAH forecast area
this morning and into this afternoon.
Ironically, the 00z Thursday Canadian (CMC) guidance did a decent
job of depicting the current MCS and its translation through the
WFO PAH forecast area this morning.
The 12z Canadian guidance sand some of the CAM's suggest a break
in the convection once the current line moves east of the WFO PAH
forecast area. Anticipate new convection will develop along this
boundary again sometime between 18-20z (being delayed due to
stabilization from this morning's convection), with the main MCS
moving into from the west into southeast Misouri and southwest
Illinois between 22z-00z (roughly 5pm to 7 pm). The projected
system movement may transition into some training thunderstorms
with the potential for some areal flooding this evening.
Will likely coordinate with SPC on the maintenance of the severe
thunderstorm watch this afternoon in the WFO PAH forecast area,
given the potential for renewed convection later today and this
evening.
&&
.UPDATE...
Issued at 655 AM CDT Thu May 31 2018
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Tonight)
Issued at 327 AM CDT Thu May 31 2018
Interesting convective forecast over the next 24 hours. Cannot
disagree with SPC's Enhanced Risk for most of the area today
based on ingredients, but the mode and timing have yet to be
worked out.
Most of the 00Z and later guidance develops convection over our
region prior to sunrise and continues it through at least the
morning hours. A few showers have already developed along I-64 in
southern Illinois, but 00z GFS and NAM soundings would suggest
that if we get convective initiation it should be in the form of
elevated thunderstorms. Not sure if the surge of moisture needed
to achieve initiation will occur or not. There would be very
little shear available for the elevated parcels, but there could
be some decent instability, so there could be a few stronger cores
with some hail potential. The primary zone advertised in the
guidance is from southern Illinois southeast into west Kentucky.
The more significant potential convective event is expected at
some point this afternoon and evening, as the MCV associated with
the MCS currently over Kansas and Oklahoma lifts northeast near
KSTL by 00Z. Not sure if I have seen any CAM data that really
represents the southward extent of the current convection very
well, and that could have an impact on the placement of mesoscale
features late this afternoon. The general themes are convective
initiation along I-64/southern Illinois near 18Z as the southeast
limb of the MCV moves into that area. The second theme is for late
afternoon convective initiation near I-64 to the southwest of the
MCV, potentially along the associated outflow boundary. This
activity would likely grow upscale and move into our area as a
line of some sort.
The GFS and NAM both bring an EML into at least the southern
third of the area this afternoon on the southern periphery of the
MCV. That should provide a south/southwest edge to any afternoon
convection. Wind fields will be improving through the afternoon,
and some supercell structures will be possible with large hail and
damaging wind threats. Most of the shear is in the lowest 3km,
with winds maxing out around 45 mph from the west above 700mb. If
this activity continues or develops early in the afternoon, some
training will be possible as steep lapse rates and low-level
moisture will continually be fed into the area, roughly the
northeast half of the region. Some isolated flash flooding
concerns may develop.
Normally would be concerned with the early day convection muddling
the destabilization for late afternoon and evening convection, but
as stated above, the relatively strong westerly flow in the mid
and upper-levels should provide a continuous supply of steeper
lapse rates to work with. The bigger question is timing and
location. It looks like it will already be in the form of a line
or at least line segments as it reaches the area perhaps as late
as 00Z. This activity may be shunted farther south over the
southern half of the area depending on how much convection
persists through the afternoon over our north and northeast.
The EML should provide steep lapse rates aloft and strong heating
with steep low-level lapse rates, so a damaging wind threat will
become the greatest concern with the linear mode expected. With
the strong instability possible and the potential for embedded
rotating updrafts, large hail will also be possible. The tornado
potential is non-zero, but the 0-1km shear is not that great, so
it will be a secondary severe concern to the large hail and
damaging winds. Although this line should be moving at a decent
clip, if it goes over areas that already experienced afternoon
convection, flash flooding will be possible.
The larger-scale trough will still be in the area at 12Z Friday,
so we will keep decent PoPs in the southeast half of the area
through the night. Have emphasized the evening for the greatest
PoPs, but capped them at likely levels due to uncertainties in
timing and location.
.LONG TERM...(Friday through Wednesday)
Issued at 327 AM CDT Thu May 31 2018
Model agreement is fairly good through the period with the main
concern being thunderstorm chances later Saturday afternoon/Saturday
night.
Friday starts out with a frontal boundary pushing through west
Kentucky, with chances of showers and thunderstorms continuing at
least through the morning hours. The 00z GFS hangs it up and lingers
rain chances through the afternoon, so will maintain low chance PoPs
through the day across portions of the southeast counties. Dry
conditions take hold for the entire area by later Friday evening
through the 1st part of Saturday as upper ridging nudges into the
region.
The main system of interest for this period is associated with
shortwave energy diving out of the the Northern Plains Friday night
into Saturday. The lower Ohio Valley will reside in an instability
rich airmass with plentiful moisture (dewpoints in low to mid 70s)
and combined with decent mid level flow (500mb wind of 35-40 kts),
there looks to be enough support for the possibility of severe
thunderstorm development by late afternoon or evening. Current
thinking matches up with SPC Day 3 Outlook which has a slight risk
across the west half of the area. PWAT values also look to exceed 2
inches, so may have some flooding issues as well with very efficient
rainfall rates.
Showers and thunderstorms will gradually taper off from northwest to
southeast Saturday night into Sunday morning, with all areas
expected to be dry by midday Sunday.
A pattern change looks to take shape early next week, with much
drier air penetrating through the area. This means dewpoints
dropping into the 50s area wide by Sunday night into Monday. A
welcome change compared to the current humidity levels! At the
surface, high pressure looks to move across the area Monday and
Tuesday. The current forecast is dry, but given weak ripples in the
northwest flow aloft, rain chances appear non-zero.
Mid level flow will largely remain northwesterly across the
Heartland next week as upper ridging builds over the
central/southern Plains. This may eventually result in more of a
ring of fire type pattern affecting our area, particularly by the
mid or latter part of the week.
Temperatures will be quite warm Friday and Saturday with highs near
90 and heat index readings pushing the mid 90s in some locales. May
even be some heat index values near 100 across southeast Missouri on
Saturday afternoon.
It looks like we will finally experience temps back near normal
Sunday through Tuesday with highs in the low to mid 80s and lows
dipping into the upper 50s/lower 60s. Some slight moderation upward
is expected by mid next week.
&&
.AVIATION...
Issued at 655 AM CDT Thu May 31 2018
Complicated convective forecast today and tonight leads to a low
confidence aviation forecast this morning. One cluster of mainly
SHRA with some TSRA is heading east of KEVV at this time, and
will handle this with a VCSH. TSRA is likely by midday at KEVV
and KOWB, but it may hold off until early evening at KCGI KPAH.
Southwest winds may increase enough for some gusts into the teens
or lower 20s. A large complex of thunderstorms over Missouri early
this morning will continue east northeastward and new development
near it will likely bring a line of strong to severe storms
eastward through the entire area late this afternoon and this
evening. Did not insert any associated gusty winds, but 50kts is
not out of the question with the line. Fog or low clouds will be
possible late tonight behind the convection.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
MESOSCALE...Smith
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, May 31, 10:20 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1120 AM CDT Thu May 31 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1120 AM CDT Thu May 31 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Rest of Today and Tonight
Scattered thunderstorms will be possible today mainly from
southern Illinois into west Kentucky and southwest Indiana. A few
severe storms with large hail will be the primary concern this
morning, but damaging winds will become an additional concern
this afternoon. There is some potential for training of storms
today which could result in some localized flash flooding
concerns.
Another line of storms will move through the region from late this
afternoon through the evening hours. The potential exists for more
widespread damaging winds and large hail with the line. A few
tornadoes cannot be ruled out. Locally heavy rainfall could lead to
some more flooding concerns, especially in areas that received heavy
rain earlier in the day.
Heat index values may reach 100 this afternoon near the confluence
of the Ohio and Mississippi Rivers and southward to the Missouri
Bootheel.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A chance of thunderstorms is forecast for portions of the area on
Friday, particularly across western Kentucky. Locally heavy rain
and lightning will be the main hazards.
Another chance of thunderstorms is forecast Saturday afternoon
through the night. Some of these storms may be severe with damaging
winds and large hail along with torrential rainfall and lightning.
Afternoon heat index readings may approach 100 degrees on Saturday
afternoon across portions of southeast Missouri.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared for activation throughout the area
this afternoon and evening, and again Saturday afternoon and
evening.
DRS/SP/Smith
In the hours before
Local storm report, May 31, 9:51 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM TSTM WND DMG CHRISTOPHER 37.97N 89.05W
05/31/2018 FRANKLIN IL LAW ENFORCEMENT
POWER OUTAGES SCATTERED ACROSS THE COUNTY. INCLUDING
CHRISTOPHER AND MULKEYTOWN. ALSO TREE DOWN ON HIGHWAY
NEAR ELMWOOD CEMETARY.
&&
KELLYHLocal storm report, May 31, 9:57 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1057 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM TSTM WND GST BELLE PRAIRIE CITY 38.22N 88.55W
05/31/2018 M58 MPH HAMILTON IL BROADCAST MEDIA
WIND GUST NEAR INTERSTATE 64.
&&
KELLYHLocal storm report, May 31, 10:02 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1102 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM TSTM WND DMG FAIRFIELD 38.38N 88.37W
05/31/2018 WAYNE IL EMERGENCY MNGR
WIND SPEEDS 40-45 MPH WITH GUSTS ABOVE 60 MPH ESTIMATED.
TREES AND POWER LINES DOWN ACROSS COUNTY. BLEW DOORS OPEN
ON HEALTH DEPT. GENERATORS ARE BEING UTILIZED.
&&
KELLYHLocal storm report, May 31, 10:03 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1103 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG CARMI 38.09N 88.17W
05/31/2018 WHITE IL EMERGENCY MNGR
SMALL TREES AND POWER LINES DOWN. WIND ESTIMATED AT 40
MPH.
&&
RICKSLocal storm report, May 31, 10:12 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1112 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND DMG SESSER 38.09N 89.05W
05/31/2018 FRANKLIN IL PUBLIC
NUMEROUS LIMBS DOWN. GUTTERS BLOWN OFF A HOUSE. POWER
OUTAGES.
&&
RICKSLocal storm report, May 31, 10:19 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND GST 3 E MOUNT VERNON 38.32N 88.86W
05/31/2018 M78 MPH JEFFERSON IL NWS EMPLOYEE
MEASURED AT MT. VERNON AIPORT.
&&
RICKS